New Mexico, 2005

Flash Flood in New Mexico, August 13, 2005

August 13, 2005 · NWS ABQ · 1 event in 1 county or zone

Several thunderstorms moved slowly west to east over the Albuquerque metro area with heavy rain of over an inch in 20 to 25 minutes. Streets in the east central areas of the city filled quickly to curb full level.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several thunderstorms moved slowly west to east over the Albuquerque metro area with heavy rain of over an inch in 20 to 25 minutes. Streets in the east central areas of the city filled quickly to curb full level. One vehicle was washed off the road in the Albuquerque South Valley area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 2:13 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 2:13 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT SAT AUG 13 2005

CORRECTED FORMAT AND PRELIMINARY TEMPS/POPS

.DISCUSSION...SUBTROPICAL FETCH ALOFT WILL CONTINUE OVER THE AREA
WITH SCATTERED THUNDERSTORMS THROUGH AT LEAST MONDAY. A BACK DOOR
COOL FRONT SINKING INTO THE NORTHEAST LATE THIS AFTERNOON WILL
PUSH INTO THE RIO GRANDE VALLEY TONIGHT WITH A RELATIVELY WEAK
EAST WIND BELOW CANYONS. THE FRONT WILL PUSH ALL OF THE WAY TO THE
CONTINENTAL DIVIDE ON SUNDAY...AND THE EAST WIND WILL RETURN BELOW
CANYONS ON SUNDAY NIGHT. MEANWHILE...AN UPPER TROUGH SOUTHWEST OF
THE AREA WILL LIFT NORTH AND SWEEP A FEW SHORT WAVES FROM SOUTH TO
NORTH ACROSS THE WESTERN ZONES ON SUNDAY AND SUNDAY NIGHT. IT/S
POSSIBLE THAT THE COMBINATION OF LOW LEVEL CONVERGENCE AND UPPER
LEVEL DYNAMICS MAY RESULT IN MORE THAN SCATTERED THUNDERSTORMS
ACROSS THE WEST ON SUNDAY. LATER SHIFTS WILL MONITOR AND UPDATE AS
NEEDED.

BEHIND SUNDAY/S PASSING TROUGH...WINDS AT ALL LEVELS WILL VEER
TOWARD THE WEST AND SOUTHWEST AND USHER IN DRIER AIR...ESPECIALLY
CENTRAL AND WEST. STARTING TUESDAY...THE AREA WILL SEE NOTICIBLY LESS
CONVECTION WITH MAINLY ISOLATED AND LATE DAY SHOWERS AND
THUNDERSTORMS THROUGH THE END OF THE WORK WEEK.

NEXT WEEKEND...LONG RANGE MODELS DEPICT THE HIGH EAST OF THE AREA
BUILDING...WHILE A LOW DEVELOPS OFF THE CALIFORNIA COAST. STARTING
SATURDAY...ANOTHER MONSOON SURGE WILL RESULT IN INCREASED
CONVECTION ACROSS THE STATE...AS LAYERS OF MOIST SOUTHERLY FLOW
RETURN TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  83  59  83 /  40  30  30  30
GALLUP..........................  55  78  54  81 /  40  40  40  40
GRANTS..........................  53  77  53  79 /  50  30  40  30
GLENWOOD........................  56  82  57  84 /  50  40  40  30
CHAMA...........................  48  71  44  71 /  40  30  30  40
LOS ALAMOS......................  53  74  50  76 /  40  30  30  40
RED RIVER.......................  45  63  44  70 /  40  40  30  30
TAOS............................  53  74  49  75 /  40  30  30  30
SANTA FE........................  54  75  52  77 /  40  30  40  30
SANTA FE AIRPORT................  58  77  55  79 /  40  30  40  30
ESPANOLA........................  54  80  53  82 /  40  30  30  30
ALBUQUERQUE HEIGHTS.............  62  81  63  83 /  50  30  40  30
ALBUQUERQUE VALLEY..............  59  83  60  85 /  50  30  40  30
ALBUQUERQUE FOOTHILLS...........  60  80  61  82 /  50  30  40  30
ALBUQUERQUE WEST MESA...........  63  83  62  84 /  50  30  40  30
SOCORRO.........................  62  83  62  86 /  50  30  40  30
SANDIA PARK/CEDAR CREST.........  52  73  52  75 /  50  40  40  30
MORIARTY/ESTANCIA...............  54  77  55  79 /  50  40  40  30
CARRIZOZO.......................  59  80  60  82 /  50  40  40  30
RUIDOSO.........................  53  71  54  78 /  50  50  40  30
RATON...........................  53  67  53  76 /  40  40  30  30
LAS VEGAS.......................  52  69  51  77 /  40  40  40  30
ROY.............................  55  68  54  77 /  50  50  30  30
CLAYTON.........................  58  72  58  79 /  50  50  30  30
SANTA ROSA......................  59  78  58  85 /  50  50  40  30
TUCUMCARI.......................  64  77  61  84 /  60  50  40  30
FORT SUMNER.....................  63  78  62  84 /  60  50  40  30
CLOVIS..........................  63  76  60  83 /  60  50  50  30
PORTALES........................  64  77  62  84 /  60  50  50  30
ROSWELL.........................  67  82  65  87 /  60  50  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 13, 5:00 AM MST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 13 2005

NMZ001>021-026-141200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.  HOWEVER...SOME
THUNDERSTORMS SUNDAY THROUGH MONDAY MAY PRODUCE HEAVY RAIN WHICH
COULD LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT FLOODING OR HIGH WATER
FLOWS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR CONTACT LOCAL LAW ENFORCEMENT OFFICIALS AND HAVE
THEM RELAY YOUR REPORT TO THE NWS.

In the hours before

Special weather statement, Aug 13, 4:54 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT SAT AUG 13 2005

NMZ002-003-009-010-140100-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-
554 PM MDT SAT AUG 13 2005

...THUNDERSTORMS WILL BRIEF BUT LOCALLY HEAVY RAIN FOR
ALBUQUERQUE METRO AREA THROUGH 830 PM...

SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAIN OF ONE HALF INCH IN 20 MINUTES WILL BE MOVING SOUTHEAST
OVER PORTIONS OF THE ALBUQUERQUE AND RIO RANCHO METRO AREA
THROUGH 730 PM.

REMAIN ALERT TO LOCALIZED STREET FLOODING DEVELOPING MAINLY NEAR
RIO RANCH AND WESTERN ALBUQUERQUE. AVOID ARROYOS AND DRAINAGE
DITCHES WHICH MAY FILL RAPIDLY FROM UPSTREAM RAINS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION.

03
Special weather statement, Aug 13, 4:58 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT SAT AUG 13 2005

NMZ002-003-009-010-140100-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-
558 PM MDT SAT AUG 13 2005

...THUNDERSTORMS WITH BRIEF BUT LOCALLY HEAVY RAIN EXPECTED FOR
   THE ALBUQUERQUE METRO AREA THROUGH 830 PM...

SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN OF
ONE HALF INCH IN 20 MINUTES WILL BE MOVING SOUTHEAST OVER PORTIONS
OF THE ALBUQUERQUE AND RIO RANCHO METRO AREA THROUGH 830 PM.

REMAIN ALERT TO LOCALIZED STREET FLOODING DEVELOPING MAINLY NEAR
RIO  RANCH AND WESTERN ALBUQUERQUE. AVOID ARROYOS AND DRAINAGE
DITCHES WHICH MAY FILL RAPIDLY FROM UPSTREAM RAINS. STAY TUNED TO
NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO STATIONS...OR
YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION.

03/46

The radar

The Albuquerque radar (KABX), 27 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bernalillo

When
August 13, 6:28 PM MST to 6:50 PM MST
Where
Bernalillo County, 3 mi S of Albuquerque
Reported by
TRAINED SPOTTER
Coordinates
35.033, -106.567

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464865.